Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 75, NWS El Paso, TX

August 18, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 18, 2006, 2:10 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 2:10 PM MDT (20:10 UTC)
Expired
Aug 18, 2006, 4:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 182011
FFWEPZ
NMC035-182215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
210 PM MDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 415 PM MDT

* AT 203 PM MDT...LOCAL OFFICIALS REPORTED FLASH FLOODING ON CARRIZO
  CREEK FROM EXCESS FLOW OF WATER OVER THE SPILLWAY AT MESCALERO DAM.
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLOODING IS OCCURING OR IMMINENT ON CARRIZO CREEK. PEOPLE WITH 
INTERESTS ALONG THE CREEK SHOULD TAKE APPROPRIATE ACTION. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3325 10573 3325 10561 3330 10562 3330 10573

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:42 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 11:42 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1142 AM MDT FRI AUG 18 2006

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS WHILE UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION. AS A RESULT THUNDERSTORMS WITH HEAVY RAINS WILL BE
POSSIBLE THROUGH THE WEEKEND WITH FLOODING OCCURRING OVER A FEW
LOCATIONS. HIGH PRESSURE WILL BRING DRIER WEATHER LATER NEXT WEEK.

&&

.DISCUSSION...
AIR MASS NOT QUITE AS MOIST COMPARED TO PREVIOUS DAYS BUT
PRECIPITABLE WATER AMOUNTS STILL HIGH NEAR 1.4 INCHES. IN
ADDITION AIR MASS RATHER UNSTABLE WITH 2000 TO 3000 J/KG MUCAPES
PLUS WEAK STEERING FLOW. FINALLY WEAK UPPER VORT AXIS/WAVE
EXPECTED TO MOVE SLOWLY ACROSS CWA FROM EAST TO WEST LATE THIS
AFTERNOON THROUGH THIS EVENING. THESE FACTORS INDICATE WIDESPREAD
CONVECTION WITH HEAVY RAIN THREAT THROUGH TONIGHT.

SATURDAY AND SUNDAY...THE CWA WILL BE LOCATED BETWEEN WEST COAST
TROUGH AND HIGH PRESSURE OVER CENTRAL TEXAS. AS A RESULT DEEP EAST
TO S0UTHEAST FLOW WILL PERSIST ACROSS THE REGION WITH ATTENDANT
MOISTURE INFLOW. AIR MASS WILL ALSO REMAIN UNSTABLE WITH
AFTERNOON CAPES NEAR 1000 J/KG. MODELS SUGGEST WEAK EMBEDDED
WAVES APPROACHING FROM THE EAST AND SOUTHEAST SO EXPECT AT LEAST
SCATTERED CONVECTION WITH HEAVY RAIN THREAT CONTINUING.

LONGER RANGE GUIDANCE SUGGESTS RIDGE WILL EXPAND LATER NEXT WEEK
REDUCING PRECIP THREAT.

&&

.AVIATION...SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR
CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  91  70  88  68 /  60  40  40  30  30
SIERRA BLANCA TX        67  84  66  85  59 /  60  30  30  30  30
LAS CRUCES              69  91  69  88  66 /  60  40  40  30  30
ALAMOGORDO              67  91  66  87  65 /  60  40  40  30  30
CLOUDCROFT              50  68  48  66  47 /  70  50  50  50  50
TRUTH OR CONSEQUENCES   67  88  66  87  64 /  60  40  50  40  40
SILVER CITY             61  83  59  82  60 /  60  50  50  40  40
DEMING                  67  89  66  88  63 /  60  40  40  30  30
LORDSBURG               67  88  66  86  61 /  60  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-30>32

05 ROGASH
Hazardous weather outlook, Aug 18, 11:05 AM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT FRI AUG 18 2006

NMZ022>025-030>032-TXZ055-056-190300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SATURDAY MORNING FOR FAR
WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND
FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.